Stevens-Johnson syndrome and toxic epidermal necrolysis at the University Hospital of the West Indies, Jamaica.
West Indian Med J. 2013 Sep;62(7):589-92
Authors: East-Innis AD, Thompson DS
OBJECTIVE: Stevens-Johnson syndrome and toxic epidermal necrolysis are uncommon acute dermatologic disorders. The purpose of this study was to examine the frequency, aetiology and outcome of cases of Stevens-Johnson syndrome and toxic epidermal necrolysis admitted to the dermatology ward at the University Hospital of the West Indies.
METHODS: This was a retrospective study looking at all patients who were admitted with a diagnosis of Stevens-Johnson syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis overlap syndrome and toxic epidermal necrolysis over a nine-year period.
RESULTS: The results showed almost equal numbers of males and females. The drugs most commonly implicated were phenytoin and cotrimoxazole. The most common complications were hepatic impairment and ophthalmic complications.
CONCLUSION: Stevens-Johnson syndrome and toxic epidermal necrolysis contribute significantly to morbidity and mortality of patients on the dermatology ward although mortality was low compared to other studies.
PMID: 24831894 [PubMed - indexed for MEDLINE]